[Skip to Content]
[Skip to Content Landing]
Article
July 1980

Possible Warfarin-Erythromycin Interaction

Arch Intern Med. 1980;140(7):985-987. doi:10.1001/archinte.1980.00040020985027
Abstract

To the Editor.—  The number of drugs found or thought to interact with oral anticoagulants are legion,1 but the most clinically significant drug interactions appear to be those that either involve inhibition or stimulation of the anticoagulant's metabolism or interfere with coagulation mechanisms at sites other than the vitamin K-dependent clotting factors. This report presents an apparent interaction between warfarin sodium and the antibiotic, erythromycin stearate, and speculates on its mechanism.

Report of a Case.—  A 77-year-old woman came to Sunnybrook Medical Centre (SMC), Toronto, in November 1978, with hematuria, bruising, and diarrhea. She had been taking warfarin sodium for approximately 2½ years following a cerebrovascular accident; her prothrombin times (PTs) had been relatively stable at 2.0 to 2.5 times normal when receiving 7.5 mg/day (Figure). In September 1978, a PT of 28 s (control, 12 s) prompted her physician to decrease her daily warfarin dosage to 5 mg; this eventually resulted in a decrease in her

×